# SDR CA120116012

- Difficulty date: January 13, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 15,301 hours
- Engine: Lyc TIO540J2BD
- System (JASC): 2140 · Heating System
- Part: Pressure Switch
- Part number: 94E421
- Condition: Inoperative
- Location: Heater
- Part time: 138 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: A
- Precautionary procedure: D

## Discrepancy

(CAN) TOWER CONTACTED FLIGHT CREW TO ADVISE CREW OF A SMALL FIRE NEAR THE NOSE LANDING GEAR AREA. FLIGHT CREW EVACUATED THE AIRCRAFT TO INVESTIGATE THE FIRE. AIRPORT EMERGENCY EQUIPMENT ARRIVED BUT FIRE HAD ALREADY EXTINGUISHED. ALL AREAS OF THE AIRCRAFT WERE INSPECTED AND NO FIRE DAMAGE OR CONTACT WAS NOTED. CREW WERE IN THE PROCESS OF STARTING THE NOSE COMBUSTION HEATER WHEN FIRE WAS NOTED. CREW WERE ADVISED TO DO A LEAK CHECK IN THE AREA OF THE HEATER WITH FUEL PRESSURE ON AND NO LEAKS WERE EVIDENT. MAINTENANCE ADVISED TO PULL HEATER CB AND TO NOT ATTEMPT FURTHER HEATER OPERATION UNTIL A MAINTENANCE INVESTIGATION WAS COMPLETED. MAINTENANCE FOUND THE HEATER COMBUSTION AIR PRESSURE SWITCH P/N 94E42-1 INTERNAL CONTACTS CLOSED (SHOULD BE OPEN WHEN NOT PRESSURIZED) ALLOWING FUEL TO THE HEATER ANYTIME THE HEATER CONTROL SWITCH IS ON, I.E. WITH OR WITHOUT IGNITION. MAINTENANCE ALSO FOUND THE HEATER COMBUSTION AIR SUPPLY FAN WHEEL MISSING 50% OF THE FAN WHEEL BLADES THUS NOT SUPPLYING SUFFICIENT COMBUSTION AIR FOR NORMAL OPERATIONS. THE COMBUSTION CHAMBER  EXCESS FUEL IS DRAINED THROUGH A COMBUSTION CHAMBER DRAIN TO OVERBOARD., BESIDE THE NOSE WHEEL. THE PARTIAL IGNITION OF THE HEATER LIKELY IGNITED THE OVERBOARD DRAINED FUEL. MAINTENANCE REPLACED BOTH THE PRESSURE SWITCH AND FAN ASSY AND THE HEATER TESTED SERVICEABLE WITH NO LEAKS EVIDENT. AIRCRAFT RELEASED FOR SERVICE.
